Type 1 and shortness of breath?

Hi all--reaching out here because I'm at a loss. I suddenly starting having the sensation that I'm short of breath. It doesn't feel "textbook" short of breath, but more that fluttery breathy feeling I get when I have a low BG. as if I sprinted up a short flight of stairs. Sort of near the diaphragm. As if with every inhalation, there is no satiety. For the first couple of days I thought multiple times that I must be low--but this symptom, which is persistent--is happening with normal BG's. Wondering if anyone has any experience with this? And/or what it could be? Had chest X-ray done, and exam, and lungs seem fine. I did seem to have slight decreased lung capacity per the spirometer, but oxygen output is still good....May not be Diabetes related, but thought it couldn't hurt to ask. It's driving me insane! Thanks in advance. P.S. T1D, 21 years. Last A1C around 7.

Hi Gina, first, I have no idea what it is. But I can say I've had similar issues all my life. For me I would describe it as if no matter how deep and complete a breath I took it just feels like I'm not getting enough oxygen. I always thought it was from chronically high BG's. I also thought it might be from high blood pressure, how is yours? I really don't know what causes it but it sure is worrisome, isn't it?

I've reported the issue to my primary doctors, endos, and even my cardiologist...none of them have ever given me a reason for it other than that it's probably a symptom of my high BGs...but then again everything tends to get blamed on diabetes when you are one.

I hope you can figure your issue out and get it resolved.

Being that T1D isn't known to be a direct cause of pulmonary issues often, and having experienced this myself when I was younger, have you looked at the possibility of anxiety attacks? You may not get them severely, but enough to cause that sensation. Next time it happens, stop what you're doing and take a few really deep breaths. Breathe in through your nose until you feel your abdomen expand, hold it a couple of seconds, then release slowly through pursed lips. Do that a few times and if the sensation subsides, it's anxiety.

Thanks Tamra! I've been monitoring my BP for a while, but what stinks is that when I don't feel well, it shoots through the roof. So...the couple of high BP's I've had, I don't know if it's cause or effect! My BG's have been good, so I don't think it's from highs (don't get me wrong, I DO have highs sometimes, and still spike a tad higher than I'd like after meals.) It's SUPER frustrating, and seriously came out of nowhere! :( I despise the whole "blaming everything on Diabetes" as well!

Thanks for the reply. I do know that it's not anxiety, at least that I can tell. I've tried the calming breathing, and no resolve. Bummer!

There's all kinds of non-d medical things that could cause shortness of breath, but in my case, it turned out to be severe anemia. Have you had your iron or ferritin levels checked? (And yeah, it does drive one crazy trying to figure out whether or not things are BG related or not.) So you may not have the same issue, but just tossing that possibility your way.

1 Like

Thanks roodgirl. I will have them checked. I haven't since the "episodes" started. Great suggestion!

Thanks Eucritta. I don't have RA (well, I didn't the last time I checked) but thanks for the suggestion!

I believe I know the sensation you're talking about. I'm hypothyroid and when I get that feeling, it seems to be associated with my thyroid levels being off. I believe it's a common symptom for thyroid issues. Any history of thyroid problems?

I've had a similar sensation for most of my life--it gets better and worse, but it never goes away. I've been working up for everything under the sun and can only tell you this--get your thyroid checked. That's the first thing I'm asked every time I mention it.

Hi Shadow Dragon, I do have hypothyroid and am on meds--I have suspected the thyroid. Do you know: is it if your meds are too high/much, or if they aren't enough, etc, when you get this sensation? What's interesting about hypothyroid is that there are "ranges" and my doc has been increasing my meds--which has kept me in a good range, but due to severe lack of energy, etc, we are aiming pretty high re: dosage. I am sleeping fine--but am still exhausted after a full nights rest, and do not feel like "I'm jumping out of my skin" with so much energy, which is why she thought my dose wasn't too much--and upped it. But now I'm questioning that?? Thanks a million for any suggestions :)

Thanks much! I am currently on thyroid meds, but am now questioning my dosage being off. I will get it checked again when I go back in to see what we may be able to figure out. I am hopeful that is what it's related to, and we can resolve because it's the worst sensation!

To be honest, I'm not entirely certain, but I think it may happen to me when my thyroid level is dipping. The main reason I think that is that it happened before I was diagnosed hypothyroid and put on meds. But in the last year, my thyroid has been a bit all over the place and I've also had the breathing issue quite a bit, so I can't be sure if it's high or low thyroid levels that are causing it.

Breathing issues can be a sign of heart disease too. My mil had issues with a heart valve and breathing problems were her biggest complaint. It could be anything but if it were me I would insist my doctor give me every test available to check out my heart because the sooner it's found the better.Good Luck & hopefully it's nothing serious *fingers crossed*


Also if your thyroid levels are high it could make your heart beat too fast and could possibly give the sensation you mentioned.

As far as I know, the actual sensation of being short of breath comes with low thyroid. And yes, it's an incredibly uncomfortable sensation. Good luck!

A very long shot -- although you're T1, some T1's develop insulin resistance. The symptoms you're describing can occur with hyperinsulinemia (high insulin levels), and diabetics with IR that use large doses of insulin sometimes get symptoms of hyperinsulinemia. It quite variable, though (I'm T2, use large doses with my I:C 1:4, but do not have hyperinsulinemia problems).

So, in the off chance you're an IR T1, consider that you may be reacting to high levels of insulin when you dose to cover carbs.

I had something similar earlier this year. It was an odd sensation that I thought was possibly heart or some funky breathing problem. The sensation was very difficult to explain to the doctors without sounding like a complete loon.

Ended up going into the ER. Spent a day or two in hospital (mostly because of recent issues with AFib and the hospital being VERY cautious). They did every test conceivable.

Turns out is was Esophageal Spasms.

Thanks Dave--not such a long shot. I am pretty insulin resistant. That said, I eat extremely low carbs (due to the IR) and as of late, I've been using even less insulin. So...I'm not sure if it's a cumulative reaction to using more insulin for all this time, or what, but I appreciate your input!

Thanks brboyer that's helpful. May I ask: how did they determine that diagnosis? I'm up for testing for whatever at this point!! Also, is there any resolve for the spasms?

Well, after ruling out everything that it 'could' be, we settled on this.

But that is only after actually having a real 'conversation' with the attending that knew me from previous visits, and a consult with my primary care doc (who just happens to be Chief of Staff at the hospital), they called in a gastroenterologist. And then another discussion, with complete medical history, and mostly me trying to describe this sensation.

My doc knows how resistant I am to even go see him, unless I think it needs serious attention, let alone go check myself into the hospital. So he knew something was up.
He calls me 'weird' or the more politically correct clinical term 'atypical'. I don't react to Meds/treatments/diseases they way most 'normal' people do. For example I ended up in the ER with a BP of over 250/180 and a BG over 250 (despite huge corrections) after taking a nasal steroid for a sinus issue!

Anyway, the Gastro was in the room for at least 30 minutes (and most likely was there at the behest of his boss.) Over the years, my doctor has come to understand that I am acutely aware of what my body is doing, but not in that weird, clamoring for attention, hypochondriac way, but more in the very informed patient way.

So after being able to actually explain the sensation (imagine a pro-football linebacker with Parkinson's milking a cow (starting at the central interior portion of my torso and ending at the base of my neck), with a (pardon the crudeness, but as a man it's the closest I can come to describe it) an weird short 'ejaculation' at the end of the 'stroke' - and not not in the typical pleasurable manner - see I told you it was an 'odd' sensation) to someone that really listened we arrived at spasms. He prescribed a proton pump inhibitor for 30 days to rule out 'silent reflux' as the cause. And was planning to 'scope me from both ends' if that did not help.

The symptoms subsided after a couple weeks. I get them every once in a while now, but understand what they are (and the likely causes) so it does not scare the crap out of me anymore.